About this Journal Submit a Manuscript Table of Contents
Case Reports in Medicine
Volume 2012 (2012), Article ID 358520, 4 pages
http://dx.doi.org/10.1155/2012/358520
Case Report

Uncommon Cause of Psychotic Behavior in a 9-Year-Old Girl: A Case Report

1Paediatric Intensive Care Unit, Brussels University Hospital, Laarbeeklaan 101, 1090 Brussels, Belgium
2Department of Emergency Medicine, Ghent University Hospital, De Pintelaan 185, 9000 Ghent, Belgium

Received 9 July 2012; Revised 6 November 2012; Accepted 29 November 2012

Academic Editor: Richard A. Wennberg

Copyright © 2012 Willemina K. Van Putten et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Anti-N-methyl-D-aspartate receptors encephalitis (ANMDARE) is a well-defined, life threatening, but treatable disorder that often occurs as a paraneoplastic manifestation of ovarian teratomas in adult women. We report a child with this disorder who displayed a subacute onset of delirium, seizures, and autonomic instability. Antibodies against NMDA receptor were detectable in the serum and in the cerebrospinal fluid. No teratoma or other tumour was detected. We speculate that the previous viral/mycoplasma infection may be the trigger of this encephalitis. This patient showed a reversal of the neurological symptoms after intravenous immunoglobulin. Prompt recognition of this disorder followed by immunotherapy results in full neurological recovery.